|LETTER TO EDITOR
|Year : 2012 | Volume
| Issue : 1 | Page : 89-90
Fentanyl, rather than Tramadol: A cause of respiratory depression
Ghansham Biyani, Sadik Mohammed, Pradeep Bhatia
Department of Anaesthesiology and Critical Care, Dr. S N Medical College, Jodhpur, Rajasthan, India
|Date of Web Publication||29-Feb-2012|
A 54/3, Arvind Nagar, Golf Link Road, Jodhpur 342 011, Rajasthan
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Biyani G, Mohammed S, Bhatia P. Fentanyl, rather than Tramadol: A cause of respiratory depression. Indian J Anaesth 2012;56:89-90
|How to cite this URL:|
Biyani G, Mohammed S, Bhatia P. Fentanyl, rather than Tramadol: A cause of respiratory depression. Indian J Anaesth [serial online] 2012 [cited 2020 Aug 13];56:89-90. Available from: http://www.ijaweb.org/text.asp?2012/56/1/89/93358
We read with interest the case report "Tramadol- induced respiratory depression in a morbidly obese patient with normal renal function" by Thrivikrama P Tantry et al.  We agree with the authors that respiratory depression in clinical practice by Tramadol is extremely rare, for which the authors have given the references of studies of Tramadol and unchanged end tidal carbon dioxide (EtCO 2 ), respiratory rate and blood gases. The only study quoted by the authors of respiratory depression due to Tramadol was performed on cats, and no similar study on human beings has been reported. The possible cause of respiratory depression following Tramadol injection as discussed by the authors could be CYP 2 D 6 duplication in this patient. Simultaneously, they have also admitted that the Asian population has the lowest incidence of CYP 2 D 6 UM genotype compared with other continents, and the possibility of having such a genotype in this patient is rare. We could find only one case report  of Tramadol-induced respiratory depression in a human being, and the patient had both CYP 2 D 6 genotype duplication as well as renal impairment. As this patient had normal renal functions and also the screening for CYP 2 D 6 genotype duplication by polymerase chain reaction (PCR) was not done, we should look for the other possible causes of delayed respiratory depression in this patient.
There is ample evidence available in the literature regarding Fentanyl causing delayed respiratory depression in the post-operative period. The case reports published by Adams and Pybus  showed delayed respiratory depression due to Fentanyl up to 4 h after the surgery in the post-operative period. The study conducted by Hess et al.,  cited the cause of delayed respiratory depression by Fentanyl due to increase in free plasma concentration and secondary peak occurring several hours after the last dose of the drug administered due to the diffusion of drug back into the plasma from adipose tissue and skeletal muscles. Rigg and Goldsmith  compared the respiratory depression with different drugs using the CO 2 response curve as an index. They reported that the magnitude and duration of respiratory depression with just 1.3 mcg/kg Fentanyl was comparable to those of an equianalgesic dose of morphine and, compared with other drugs, Fentanyl had a significant respiratory depressant effect in the post-operative period. In a study on 26 patients, Becker et al.,  showed that fentanyl has a biphasic effect on the ventilatory response to CO 2 . The maximum respiratory depression was found shortly after intravenous administration of the drug, which then decreased steadily. Continued monitoring showed that a second phase of respiratory depression occurred maximally at 160 min after the last dose of narcotic. Caspi et al.,  reported a sudden onset of extreme abdominal and thoracic rigidity, leading to respiratory depression in 15 patients, 2-6 h after the last dose of Fentanyl after an apparently normal recovery from anaesthesia, which was rapidly reversed with Naloxone.
We believe that instead of Tramadol, the delayed respiratory depression in the reported patient was due to Fentanyl (total 300 mcg), to which the sedative effect of injection Tramadol (total 400 mg) was added and the patient thereafter developed CO 2 narcosis and became unresponsive. The administration of Naloxone in the post-operative period, when the patient was found to be drowsy for the first time, could have reversed the respiratory depression due to Fentanyl and prevented the need for mechanical ventilation at the 17 th hour. As the patient was found to be "increasingly drowsy", there has to be a time period when the patient appeared drowsy for the first time. The arterial blood gas (ABG) at the 17 th hour shows pH of 6.989 and pCO 2 of 121.4 mmHg. This could not have happened all of a sudden in this patient. The increase in the levels of arterial pCO 2 must have begun several hours prior to the 17 th hour. Hence, serial ABG analysis in the early post-operative period could have helped to pick up the rising trend of PaCO 2 much earlier than when the patient became unresponsive, subsequently requiring mechanical ventilation.
This patient was an elderly obese male with obstructive airway disease and chronic respiratory failure. His pre-operative saturation was 90% with PaO 2 73.2 mmHg, PaCO 2 55.5 mmHg and pH 7.347. His pulmonary function tests showed FEF25-75 value of 33%, which is an effort independent test and indicates severe degree of obstructive airway disease. This patient was operated for thigh reduction plasty under general anaesthesia (GA). We are surprised why regional anaesthesia (RA) was not considered in this elderly obese patient of chronic obstructive pulmonary disease elderly obese patient of chronic obstructive pulmonary disease. The reason for opting for GA instead of RA by the authors in this morbidly obese patient was based on "unpublished, personal experience".
The case report is based on "presumption", "suspicion", "exclusion" and "unpublished personal experience". The fact remains that respiratory depression with Tramadol in a patient with normal renal functions has never been reported. It appears that the authors have overzealously tried to publish it as the first ever case report of respiratory depression with Tramadol, without any supportive evidence.
| References|| |
|1.||Tantry TP, Kadam D, Shetty P, Adappa KK. Tramadol-induced respiratory depression in a morbidly obese patient with normal renal function. Indian J Anaesth 2011;55:319-20. |
|2.||Stamer UM, Stüber F, Muders T, Musshoff F. Respiratory depression with Tramadol in a patient with renal impairment and CYP 2 D 6 Gene. Anesth Analg 2008;107:926-9. |
|3.||Adams AP, Pybus DA. Delayed respiratory depression after the use of Fentanyl during anaesthesia. Br Med J 1978;1:278-9. |
|4.||Hess R, Steibler G, Herz A. Pharmacokinetics of Fentanyl in man and rabbit. Eur J Clin pharmacol 1972;4:137-41. |
|5.||Rigg JA, Goldsmith CH. Recovery of ventilatory response to carbon dioxide after thiopentone, morphine and fentanyl in man. Can Anaesth Soc J 1976;23:370-82. |
|6.||Becker LD, Paulson BA, Miller RD, Severinghaus JW, Egar EI 2 nd . Biphasic respiratory depression after Fentanyl Droperidol or Fentanyl alone used to supplement nitrous oxide anaesthesia. Anaesthesiology 1976;44:291-6. |
|7.||Caspi J, Klausner JM, Safadi T, Amar R, Rozin RR, Merin G. Delayed respiratory depression following fentanyl anesthesia for cardiac surgery. Crit Care Med 1988;16:238-40. |